Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 72, NWS State College, PA

July 31, 2025Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2025, 1:14 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2025, 1:14 PM EDT (17:14 UTC)
Expired
Jul 31, 2025, 4:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 150 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:00 PM EDTFLASH FLOOD1 Nnw Lancaster, PAHigh water flowing near Keller and Marshall Ave resulting in a water rescue.
Jul 31, 3:00 PM EDTFLASH FLOOD2 W Lancaster, PALittle Conestoga Creek out of its banks. Numerous roads closed. 3.1 inches of rain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS51 KCTP 311714
FFWCTP
PAC071-133-312015-
/O.NEW.KCTP.FF.W.0072.250731T1714Z-250731T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
114 PM EDT Thu Jul 31 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Central Lancaster County in south central Pennsylvania...
  Central York County in south central Pennsylvania...

* Until 415 PM EDT.

* At 114 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. This, combined with earlier 
  rainfall, will cause flash flooding that is ongoing or will begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lancaster, Columbia, Millersville, Willow Street, Mount Joy, East 
  Petersburg, Leola, Salunga-Landisville, Strasburg, Mountville, 
  Wrightsville, Leacock, Lampeter, Conestoga, East Prospect, 
  Washington Boro, Bird-In-Hand, Smoketown, Millersville University 
  and Franklin And Marshall College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4003 7654 4012 7645 4008 7615 3997 7618
      3992 7649

FLASH FLOOD...RADAR INDICATED

$$

Evanego
2 follow-up statements
005 
WGUS71 KCTP 311902
FFSCTP

Flash Flood Statement
National Weather Service State College PA
302 PM EDT Thu Jul 31 2025

PAC071-133-312015-
/O.CON.KCTP.FF.W.0072.000000T0000Z-250731T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
302 PM EDT Thu Jul 31 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT THIS 
AFTERNOON FOR CENTRAL LANCASTER AND CENTRAL YORK COUNTIES...

At 302 PM EDT, Dispatch reported thunderstorms that have produced 
heavy rain across the warned area. Between 3 and 4 inches of rain 
have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Dispatch reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lancaster, Columbia, Millersville, Willow Street, Mount Joy, East 
  Petersburg, Leola, Salunga-Landisville, Strasburg, Mountville, 
  Wrightsville, Leacock, Lampeter, Conestoga, East Prospect, 
  Washington Boro, Bird-In-Hand, Smoketown, Millersville University 
  and Franklin And Marshall College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Several roads are closed within the warned 
area.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4003 7654 4012 7645 4008 7615 3997 7618
      3992 7649

FLASH FLOOD...OBSERVED

$$

Guseman
463 
WGUS71 KCTP 312015
FFSCTP

Flash Flood Statement
National Weather Service State College PA
415 PM EDT Thu Jul 31 2025

PAC071-133-312025-
/O.EXP.KCTP.FF.W.0072.000000T0000Z-250731T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
415 PM EDT Thu Jul 31 2025

...FLASH FLOOD WARNING AT 415 PM EDT THIS AFTERNOON FOR CENTRAL 
LANCASTER AND CENTRAL YORK COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

While the heavier rain has ended, runoff continues to cause flooding 
across area roadways and near smaller creeks and streams near or 
exceeding bankfull.

&&

LAT...LON 4003 7654 4012 7645 4008 7615 3997 7618
      3992 7649

$$

Guseman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 7:24 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 7:24 AM EDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
724 AM EDT Thu Jul 31 2025

.SYNOPSIS...
* Widespread showers and thunderstorm downpours expected for the
  last day of July
* Potentially significant flash flooding and a few severe
  t-storms are most likely across parts of southeast PA this
  afternoon and evening
* Late July heat wave breaks down with a refreshing pattern
  change to deliver comfortably cooler and less humid conditions
  to begin the month of August

&&

.NEAR TERM /THROUGH TONIGHT/...
* Significant (higher-end) flash flooding and a few severe
  t-storms capable of locally damaging winds are possible this
  afternoon into tonight with focus in southeast PA including
  the Lower Susquehanna Valley

One of the better-looking enhanced/excessive rainfall setups we
have seen so far this summer expected to evolve/impact portions
of central PA in the next 24 hours. Strong synoptic/kinematic
forcing has been largely absent for the most part which is
common this time year as the primary jet streams retreats poleward
during the warm season. However, this time we have a potent
vortmax and an exceptionally strong upper level jet streak over
southeast Canada in the mix, coupled with highly anomalous
moisture/PW and wave of low pressure moving along a slow moving
boundary. So all of the ingredients are certainly in place for a
higher-end significant flooding threat; residents should ensure
they have reliable means of receiving warnings throughout the
day and into tonight.

There are two areas of concern regarding heavy rainfall:

1) North-central into Northeast PA/Poconos
Band of heavy/efficient rainfall appears to be taking shape
ahead of the main cold front early this morning based on latest
radar trends. PWATs will rise to the 1.8-2.0" range and low-
level WAA ahead of the front will give rise to potential
training. There is uncertainty regarding the amount of available
instability, which could reach as high as 500 J/kg. Still, the
modeled soundings depict warm cloud layers up to 13,000ft deep,
so while rates may not be as high as farther to the south, warm
rain processes could still provide 1-1.5"/hr rates in these
areas during the afternoon and into tonight. HREF 6hr PMM shows
point amounts of 2+ inches with a potential stripe of up to 4"
possible. A risk level 2 out of 4 remains is in place for these
regions with locally significant flash flooding possible.

2) Southern/Southeastern PA/Lower Susquehanna Valley
Farther south, this area is more removed from the jet-streak
dynamics to the north. However, this region is closer to the
deepening surface low with strong surface-925mb southerly
theta-e advection directed into the southeastward advancing
surface front. A tropical air-mass (depicted by 2-2.25" PWATs
and low-mid 70s dew points) will coincide within a warm sector
that becomes increasingly unstable (MUCAPE between 1,000-2,000
J/kg). It is worth noting that SST anomalies along the Mid-
Atlantic and Southeast coasts are well above normal too, acting
as an abnormally rich moisture source for southerly low-level
flow to draw from. By this afternoon, low-level WAA into the
front will support storms enveloping the region with additional
storms from the Laurel Highlands/south central Alleghenies
tracking east. Modest vertical wind shear aloft will also
support organized clusters of storms, some of which will have
the potential to backbuild and train between the I-81 and I-95
corridors into tonight. Latest 12Z HREF guidance shows 24-hr
probabilities for >3" of rainfall are high (>70%) across southeast
PA. Just as concerning is this same region sports 30-60%
chances for >5" of rainfall with 24hr PMM/LPMM values close to
the ensemble maxima approaching 8 inches.

We added Tioga County to the flood watch in coordination with
WFO BGM.

SPC has upgraded the southern portion of the Lower Susquehanna
Valley (near and south of I-81/PA Turnpike/I-78) from risk
level 1 to 2 (out of 5) for a damaging wind threat. Strong
instability and 30-40kts of effective bulk shear will encourage
the development of strong multicells and perhaps a transient
supercell capable of localized damaging wind gusts.

Major changes in the temperature department today with highs 10
to 20 degrees lower vs. Wednesday across the northern 3/4 of
the fcst area. Max temps range from the 65-70F range in the
northern tier to mid 80s along the MD line. Low temps also fall
about 10F night/night with readings in the low 50s NW to mid 60s
SE.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Departing sfc low pressure moving away from the Delmarva/NJ
coast will allow strong Canadian high pressure to flex eastward
from the Upper Midwest/Great Lakes. Latest hires model data
suggests some clouds and maybe a lingering rain shower or two in
spots to start the first day of August. However, the trend will
be turning decidedly drier/brighter Friday due to increasing
large scale subsidence and arrival of a much drier/less humid
airmass via northerly llvl flow. We blended in some higher
percentile NBM for winds/gusts given the fcst pressure gradient
between the exiting low offshore and sprawling high expected to
migrate into PA this weekend.

Max temps drop 5-10 degrees below climo into the 70s which will
feel quite comfortable after several days of hot and humid
weather. Clear and cool tomorrow night with low temps also
below the historical average for early August into the 50-60F
range in most locations; usual cold spots in the NW Alleghenies
could print a minT 40-45F range using fcst dewpoints as a floor.
While the air will be rather dry, there could be some
radiational fog in the river and stream valleys across the
northern and western portions of the forecast area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Slightly below average daytime highs 70-80F and lows 50-60F are
forecast along with no rainfall through the first weekend of
August. The dry spell and pleasant conditions/low humidity
should last through early next week with temperatures trending
warmer/back to seasonal averages for early August. Medium range
models and ensemble data show broad upper level troughing
carving out and shifting eastward across the Appalachians which
should translate into increasing rain chances by next Wed-Thu.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Building clouds can be observed across the region via latest
satellite imagery. VFR conditions should be prevailing for most
of the remaining overnight hours, but there remains a 30% chance
for some fog development before sunrise. Confidence remains low
in sites experiencing visibility restrictions prior to 12Z.

Increasing cloud cover will be the precursor for a frontal
system stalling out over southern PA today. Numerous rain
showers are expected to move over the airspace beginning as
early as 14Z across the northwest near BFD. Once rain begins
expect visibility restrictions and low clouds over most of
central PA throughout the day. Given that latest CAM guidance is
showing wide spread showers, there are long periods of rain
mentioned with this TAF package with PROB30 groups extending
the possibility of showers well past 00Z Friday.

Expect conditions to improve from north to southeast Friday
morning, as high pressure starts to build in with drier air.
Ceiling and visibility restrictions will likely persist until
after sunrise on Friday.

Outlook...

Fri...AM SHRA linger over SE PA, with restrictions possible;
trending drier with VFR conditions for the afternoon.

Sat-Mon...Dry with VFR conditions.

&&

.CLIMATE...
BFD tied the record high temperature of 88 yesterday 7/30.

#Top10 warmest June+July
#Top10 warmest July

From June 1st through July 30th:

Harrisburg:     76.8F average temperature ranks 7th warmest
Williamsport:   74.1F average temperatures ranks 7th warmest
Altoona:        73.1F average temperature ranks 3rd warmest
Bradford:       67.8F average temperature ranks 2nd warmest
State College:  73.1F average temperature ranks tied 4th warmest

From July 1st through July 30th:

Harrisburg:     79.9F average temperature ranks tied 7th warmest
Williamsport:   77.0F average temperature ranks tied 8th warmest
Altoona:        74.8F average temperature ranks 7th warmest
Bradford:       69.8F average temperature ranks 3rd warmest
State College:  75.8F average temperature ranks tied 6th warmest

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM EDT this afternoon through late tonight
for PAZ028-036-037-041-042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl/Bauco
AVIATION...Bowen
CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jul 31, 5:17 AM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
517 AM EDT Thu Jul 31 2025

PAZ037-041-042-046-049>053-058-010930-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
517 AM EDT Thu Jul 31 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-045-010930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
517 AM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms with very heavy rain are possible this afternoon and
evening. The heavy rain may lead to isolated instances of flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>027-033>035-010930-
Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-
517 AM EDT Thu Jul 31 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms with very heavy rain are possible this afternoon and
evening. The heavy rain may lead to scattered instances of flash
flooding.

A few strong thunderstorms capable of wind gusts in excess of 50 mph
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-010930-
Juniata-
517 AM EDT Thu Jul 31 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

A few strong thunderstorms capable of wind gusts in excess of 50 mph
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-010930-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
517 AM EDT Thu Jul 31 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

A few strong thunderstorms capable of locally damaging wind gusts in
excess of 60 mph are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Jul 31, 11:58 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1158 AM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     Tstm Wnd Dmg     1 NW Lancaster          40.05N 76.32W
07/31/2025                   Lancaster          PA   911 Call Center

            Wires down.

&&

MMD
Local storm report, Jul 31, 12:02 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1202 PM EDT Thu Jul 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Dmg     1 WNW Lancaster         40.05N 76.32W
07/31/2025                   Lancaster          PA   911 Call Center

            tree blocking road.

&&

MMD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:47 AM EDTSevere Thunderstorm WarningCTPLancaster43 min
Jul 31, 1:49 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton41 min
Jul 31, 2:00 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Jul 31, 4:15 PM EDTAreal Flood WarningCTPLancaster, York2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.